Denver and Centennial's Best Audiologists
Home Denver Doctor of Audiology Contact

Frequently Asked Questions

Can you diagnose whether tinnitus is in the middle ear and is treatable?

Answer: The underlying cause of tinnitus can be in the outer, middle, or inner ear, or it can be further along the auditory pathway. You need to determine where the tinnitus is caused and what the exacerbating factors are to treat it most effectively. We can do that here, but if you already have your hearing test and blood tests done, that would be helpful.

Can I get a tinnitus diagnosis or treatment plan online?

Answer: Since tinnitus can be caused by so many things, with so many triggers, I cannot tell you what would work for you unless without a full evaluation. We could do a consultation if I received your records and had you answer some questions. Most cases of tinnitus have an underlying cause, a triggering factor, and exacerbating factors that can make it better or worse. What causes your tinnitus will be completely different than what causes another patient’s tinnitus (think of the many causes of headaches, for example). If you have a seen specialists in your area without getting an answer, I will do my best to help you. Please email us at advancedaudiology@gmail.com if you would like to set up a consultation. Blessings, Dr. Barbara Jenkins, AuD, BCABA

Have you found tinnitus benefits with the Lyric hearing aid?

Answer: Lyric can work very will with tinnitus, especially for patients who have most awareness at night. Typical hearing aids are removed at night, but my tinnitus patients get the benefit of relief all through the night with the Lyric. Remember though that the Lyric is not for everyone, so be sure it is appropriate for your hearing loss and your ears.

Happy Hearing!

Dr. Jenkins

Is Osteoporosis Related to Thinning of the Ear Bones?

Question: I have had tinnitus and osteoporosis for decades and wondered if it is possible to have thinning of the bones in the ears that could cause tinnitus or make it worse?

 

Answer: There are some middle ear bone issues that can cause hearing loss, but I am not aware of osteoporosis affecting the ossicles (middle ear bones).  Some osteoporosis medications (Boniva, etc.) are known to cause tinnitus in weak ears.  Check the medications you are on to see if that could be a factor.  It is the more likely scenario.

Can tinnitus resulting from Meniere’s Disease be treated?

Question: I’m 61 and was first struck with Meniere’s when I was 17 and a senior in high school. My symptom is tinnitus in my left ear with my hearing loss medium to severe. I’ve just lived with the symptoms all these years after being told by the ENT Clinic at the University of Washington Hospital and Medical Center that there was no way to treat my hearing loss. Can tinnitus resulting from Meniere’s Disease be treated?

Answer: Tinnitus from Menier’s can be treated, but since the tinnitus can fluctuate with other symptoms, it is more difficult than traditional tinnitus. You may wish to get a tinnitus device that you can control when your symptoms appear. Look into the Haven by Neuromonics. Also make sure you decrease your sugar intake during an episode. There are other things you can do as well, but that’s a start for now. I with you the best! Dr. Jenkins

Can medication cause tinnitus?

Just this week I had two patients who’s tinnitus was greatly improved or completely gone after they discontinued the use of medications or drugs they were on. If you have questions about medicine and tinnitus or have a story to share about this, please let us know to help others.

My ears seem to be closed, what is going on?

Question: I had a week long cough last winter, and when the cough ended I noticed my left ear seemed closed. A friend of mine had a similar experience at the same time, his ear closed, but it soon opened. Mine has not. And, it seems my right ear is going in the same direction. I can hold a phone to either ear and hear OK, but the hearing is not normal. Right now I am sensing what seems like a lack of balance, something I am attributing to my ears. I should also mention that often, while swallowing, my ears make a sound like they want to break open, and they do slightly, but not completely. What is going on?

 

Answer: Have your doctor, ENT or audiologist check you for Eustachian tube dysfunction. It’s the part of the ear system that opens and closes when you go up to the mountains or on an airplane. Irritations such as allergies, colds and the like may be plugging it up more than usual.

 

Does my insurance cover any of the treatment costs for tinnitus?

????????

Is there any way to find out why I have pulsative tinnitus?

Question: Hello doctor, I am a 50 year old man who has experienced tinnitus for around the last 2 years. The sound that I hear ( in both ears ) ranges from a whistling sound or the sound that sounds like the honking of a goose every second or so. I will have my bad days where it will rage for for hours during the day and night and the good days where I do not have it at all. I have noticed that when I have tinnitus I can stop it for a few minutes by placing my hands around my neck. When I do this, sometimes it comes back and sometimes it does not. From my research this is pulsative tinnitus. I am in good health, stay physically active, eat right. As I write this, I am not experiencing the above symptoms, but this (darn) tinnitus happens at random intervals of the day. Doctor, is there any way to find out why I have this and is there any way to address this condition? Respectfully, Mr. Tellez

Is professional earwax removal necessary for hearing aids?

Questions: I have had the Lyric hearing devices for over a year now and am very satisfied with them. When I go to my audiologist to have the devices replaced she is extremely thorough with the removal of any wax that is in my ears. This entails water pressure, vacuuming and the use of a metal instrument resembling a crochet hook. My question is, is this really necessary? It results in my having rather sore ears for a day or two after a visit and the procedures can be uncomfortable.